Alert archive / North Carolina / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Dec 28, 2025, 12:21 PM EST for 24 counties in North Carolina. It took effect at Dec 29, 2025, 12:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2025, 12:21 PM EST (17:21 UTC)
- In effect from
- Dec 29, 2025, 12:00 PM EST
- Expired
- Dec 29, 2025, 6:45 PM EST
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
All 24 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS82 KRAH 281721 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 1221 PM EST Sun Dec 28 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM EST MONDAY FOR THE PIEDMONT OF CENTRAL NC... Low relative humidity and strong, veering wind gusts will result in Red Flag criteria behind the cold front Monday afternoon. NCZ007>010-021>026-038>041-073>077-083>086-291300- /O.NEW.KRAH.FW.W.0004.251229T1700Z-251229T2300Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- 1221 PM EST Sun Dec 28 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM EST MONDAY FOR THE PIEDMONT OF CENTRAL NC... The National Weather Service in Raleigh has issued a Red Flag Warning for low humidity and strong wind gusts, which is in effect from noon to 6 PM EST Monday. * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire Weather Zone 085 Scotland and Fire Weather Zone 086 Hoke. * TIMING...From noon to 6 PM EST Monday. * WINDS...West 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued for critical fire weather conditions. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ np
3 follow-up statements
661 WWUS82 KRAH 290800 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 300 AM EST Mon Dec 29 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM EST TODAY FOR THE PIEDMONT OF CENTRAL NC... Low relative humidity and strong, veering wind gusts will result in Red Flag criteria behind the cold front this afternoon. NCZ088-292100- /O.EXB.KRAH.FW.W.0004.251229T1700Z-251230T0000Z/ Cumberland- 300 AM EST Mon Dec 29 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC... The National Weather Service in Raleigh has issued a Red Flag Warning for low relative humidity and strong wind gusts, which is in effect from noon today to 7 PM EST this evening. * AFFECTED AREA...Fire Weather Zone 088 Cumberland. * TIMING...From noon today to 7 PM EST this evening. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued for critical fire weather conditions. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && AS $$ NCZ007>010-021>026-038>041-073>077-083>086-292100- /O.EXT.KRAH.FW.W.0004.251229T1700Z-251230T0000Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- 300 AM EST Mon Dec 29 2025 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM EST THIS EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC... * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire Weather Zone 085 Scotland and Fire Weather Zone 086 Hoke. * TIMING...From noon today to 7 PM EST this evening. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued for critical fire weather conditions. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && AS $$
969 WWUS82 KRAH 291702 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 1202 PM EST Mon Dec 29 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM EST TODAY FOR THE PIEDMONT OF CENTRAL NC... Low relative humidity and strong, veering wind gusts will result in Red Flag criteria behind the cold front this afternoon. NCZ007>010-021>026-038>041-073>077-083>086-088-300000- /O.CON.KRAH.FW.W.0004.000000T0000Z-251230T0000Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 1202 PM EST Mon Dec 29 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING FOR THE PIEDMONT AND SANDHILLS OF CENTRAL NC... * AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather Zone 010 Warren, Fire Weather Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire Weather Zone 077 Harnett, Fire Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke and Fire Weather Zone 088 Cumberland. * TIMING...Until 7 PM EST this evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 to 30 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued for critical fire weather conditions. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && AK $$
496 WWUS82 KRAH 292345 RFWRAH URGENT - FIRE WEATHER MESSAGE National Weather Service Raleigh NC 645 PM EST Mon Dec 29 2025 ...RED FLAG WARNING CANCELLED FOR CENTRAL NORTH CAROLINA... NCZ007>010-021>026-038>041-073>077-083>086-088-300045- /O.CAN.KRAH.FW.W.0004.000000T0000Z-251230T0000Z/ Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 645 PM EST Mon Dec 29 2025 ...RED FLAG WARNING IS CANCELLED FOR CENTRAL NORTH CAROLINA... The National Weather Service in Raleigh has cancelled the Red Flag Warning. Winds will continue to be strong and gusty from the west through mid to late evening. Winds will decrease through the overnight hours to less than 20 mph. However with nightfall, the temperatures will continue to plummet and the relative humidity values will be steady. Thus, the Warning has been cancelled. $$ PWB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Dec 28, 12:15 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 28, 12:15 PM EST, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1215 PM EST Sun Dec 28 2025 .SYNOPSIS... A backdoor cold front will hold just to our south and west through much of today, then lift back north as a warm front tonight. A strong cold front will sweep across the state on Monday, bringing dry and cool weather through Friday. && .NEAR TERM /TONIGHT/... As of 1215 PM Sunday... * Patchy fog, potentially dense at times, will be possible along and north of the I-85 corridor late this evening into the early overnight hours. In-situ CAD is locked in by low overcast and drizzle/light-rain that is occurring at this time, especially over the Piedmont. Light rain and drizzle is expected to shift east and weaken through the evening hours. At the same time, the warm front to our south will begin to lift northward into the overnight hours. Moisture advection ahead of the warm front will likely result in rapidly lowering cloud bases after 03z and may result in patchy to areas of fog, potentially dense, as this cloud layer lowers to the ground. The most likely area will be the climatologically favored areas along and north of the I-85 corridor, but could be as far south as the Triangle. A non- diurnal temperature curve is expected tonight as the warm front gradually mixes northward into Mon morning, although this warming may be slower than forecast guidance suggest which typically mixes out the CAD regime too quickly. Forecast refinements will likely be needed once the strength of CAD develops. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 1215 PM Sunday... * Pattern change with the passage of a strong cold front, which will bring gusty winds, mostly light precipitation, and return temperatures to below normal. * Southwest wind gusts of 20-30 mph will be possible ahead of the cold front with frequent 30-35 mph northwest winds after its passage. * Low relative humidity and strong, veering wind gusts will result in increased fire danger to near Red Flag criteria behind the cold front Mon afternoon. Please see Fire Weather section below for more information. No major changes from previous AFD. The wedge-front is expected to slowly mix northward into VA Mon morning, with even the slowest guidance suggesting it will clear the Triad around 12-15z, perhaps only hanging on in far northwest Forsyth. A deep sub-990mb low over the Upper Great Lakes Mon morning will shift into western Quebec by Mon evening and will drive a strong cold front east of the Appalachians Mon morning and traversing central NC by early afternoon. Since central NC should be within the warm sector at this point, as the boundary layer begins to heat, southwesterly winds ahead of the front (eastern Piedmont, Sandhills, and Coastal Plain) are expected to begin gusting 20-30 mph. Persistent cloud cover ahead of the front should limit the stronger wind gusts highlighted in the hi-res guidance. The strongest wind gusts will most likely be behind the front and when clearing of the low-overcast begins (16z northwest, 20z east). At this time, frequent wind gusts of 30 to 35 mph will be possible; infrequent gusts of around 40 mph should be expected as well. Pressure rises and CAA should continue well into Mon night and result in periodic gusts of around 25 mph becoming less frequent after 2 AM. Precipitation is expected to spread east immediately along and behind the cold front, driven by strong 925mb FGEN overlapping intense H5 height falls of 100-150 dam in 12 hours. This intense forcing may provide a favorable setup for a narrow cold-frontal rainband to develop, which would be capable of locally heavier rainfall and briefly strong wind gusts. Latest hi-res guidance suggest timing of this feature, and the cold front forcing it, would be 12-18z from west to east across central NC. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 100 AM Sunday... * Gusty winds and low humidity Tuesday may bring a concern for adverse fire weather conditions, which could last into Wed. * Chilly Tue with much below normal temperatures, then moderating to more seasonable readings Wed-Sat. * Patchy light rain possible Sat, but confidence is low. Tue will be our coldest day of this stretch, as the Arctic high builds in post-front, supported by large mid level low over the Canadian Maritimes and a trough covering much of eastern NOAM. Despite ample sunshine in our area with NW flow and deep subsidence, strong CAA and thicknesses 30-40 m below normal support highs in the upper 30s to upper 40s, with wind chills in the 20s and 30s for much of the day. Gusts of 20-25 mph should be common, and these winds plus min RH values of 20-30 percent will bring about some fire weather concerns, although the chilly temps should mitigate this risk somewhat. Lows Tue night will be mostly in the 20s. The rest of the week will lean closer to seasonable temperatures and appears generally dry, although low rain chances will arrive Fri into Sat. Surface winds will gust up to 20 mph Wed, with continued- low dewpoints with milder temps resulting in minimum humidities down into the upper teens to mid 20s, leading to another day with potential fire weather concerns. The mid level trough axis pushes off the East Coast Wed, but the longwave trough will maintain a presence over eastern NOAM through the rest of the week with northwesterly and gently-cyclonic mid level flow, leading to bouts of fair to partly cloudy skies, including across the N Tue night/Wed morning and Wed night through Thu. The surface high will modify and settle over TX then into the Gulf, giving us rebounding thicknesses closer to normal, lasting through the week. By Thu into Fri, polar stream energy dives into the base of the mean low over James Bay, over the Great Lakes and Northeast, pushing the Arctic front south toward NC and possibly causing a brief cooldown especially across our N on Fri. As that wave pushes offshore and out over the NW Atlantic, we get into a still-wavy but overall flatter flow across the CONUS, with greater influence from Pacific-source waves. Both the predictability of these waves at this range and how much moisture return we are able to tap into are both questionable, so while we are bringing in low chance pops from the W Sat, the confidence in the details is low. Temps should be within a category of normal Wed-Fri, then most likely a bit above normal Sat with partly to mostly cloudy skies. -GIH && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... As of 615 AM Sunday... Coverage of the MVFR cigs is rapidly expanding across central NC this morning with continued degradation in the Triad to IFR, and potential for briefly LIFR. Patchy drizzle has been reported at GSO for a couple hours and this pattern should continue at the Triad terminals through a majority of the day. Improvement to MVFR is becoming increasingly unlikely, but to cover the period where they may bounce up to around 1000ft a MVFR TEMPO has been introduced at GSO. IFR cigs should remain west of RDU until after sunset. RWI and FAY forecast remains a little more uncertain as a warm front lifting north will create a sharp gradient in the aviation flight restrictions. Opted to keep them both MVFR for now. Light rain and drizzle should spread east and affect all terminals throughout the day, but is not expected to be the primary driver in flight category. As the area of drizzle weakens and lifts out of the area, IFR cigs will rapidly expand eastward and further lower to 200-300 ft with highest confidence in the Triad; as the cloud layer lowers to the ground in the Triad, vsbys are expected to drop below 2SM with patchy dense fog possible, primarily between 03 and 09z. All terminals will experience LLWS as a 40-50kt low-level jet strengthens after 00z,which will continue through the remainder of the TAF period. Outlook: Low level wind shear conditions are likely to persist through much of the overnight, along with a high chance for continued sub-VFR cigs and vsbys. Sub-VFR cigs will prevail through much of Mon morning, exiting from western terminals in the late morning and out of eastern terminals in the early to mid afternoon as the Arctic cold front crosses the area. A chance of a narrow band of light showers is expected with the front, in the morning until mid afternoon. Blustery winds are likely just ahead of and behind the front, with gusts up to 25-35 kts from ~09z Mon until early evening. Winds will lessen somewhat but remain gusty up to 20-25 kts Mon night through much of Tue. Otherwise, VFR conditions will dominate from Mon evening through Thu under high pressure. -GIH && .FIRE WEATHER... As of 1215 PM Sunday... A strong cold front is forecast to shift across central NC Monday morning through the early afternoon hours. Behind the front, and especially as skies begin to clear, strong downsloping winds, rapidly dropping relative humidity, and gradually veering winds, will pose an elevated concern for increased fire behavior. By 18z, sustained winds of 20 mph with gusts of 30 to 35 mph will become increasingly possible as relative humidity values rapidly drop below 30%. These parameters will likely overlap for 3-5 hours over a given area, first over the western Piedmont, and shift eastward through the eastern Piedmont, Sandhills, and Coastal Plain between 18z and 00z. After coord with NCFS, we are planning to issue a RFW for central NC west of I-95 for Monday from Noon through 6 PM. Marginally hazardous fire weather conditions will also be possible on Tues and Wed when relative humidity values will be exceptionally dry, in the low 20s and teens, during peak heating. Wind gusts and soil conditions will likely be the driving factors on whether any headlines will be needed each day. Gusts on Tues will be slightly stronger with frequent gusts around 20 to 25 mph expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...AS/Hartfield NEAR TERM...np/AS SHORT TERM...AS LONG TERM...Hartfield AVIATION...AS/Hartfield FIRE WEATHER...np/AS
Hazardous weather outlook, Dec 28, 5:35 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 535 AM EST Sun Dec 28 2025 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291045- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 535 AM EST Sun Dec 28 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Behind a strong cold front Monday afternoon, the combination of rapidly dropping humidity, strong gusty winds, and limited rainfall will bring a concern for adverse fire behavior. Burning is not recommended Monday afternoon. Any fires that do occur should be watched carefully. Winds on Tuesday and Wednesday won't be as strong, but persistent low humidity along with daytime gusts up to 20 to 25 mph may result in a continued risk for adverse fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.